Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 227, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2018, 7:22 PM EDT for 4 counties in Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2018, 7:22 PM EDT (23:22 UTC)
- Expired
- Jul 6, 2018, 7:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Coweta County, GA, Heard County, GA, Meriwether County, GA, Troup County, GA
The radar
The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 7:25 PM EDT | TSTM WND DMG | 2 Nne Hogansville, GA | REPORT OF A TREE DOWN ALONG TRIMBLE ROAD NEAR THE INTERSECTION OF HOGANSVILLE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108 WUUS52 KFFC 062322 SVRFFC GAC077-149-199-285-062345- /O.NEW.KFFC.SV.W.0227.180706T2322Z-180706T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Peachtree City GA 722 PM EDT FRI JUL 6 2018 The National Weather Service in Peachtree City has issued a * Severe Thunderstorm Warning for... Northwestern Meriwether County in west central Georgia... Southeastern Heard County in west central Georgia... Northeastern Troup County in west central Georgia... Southwestern Coweta County in west central Georgia... * Until 745 PM EDT. * At 722 PM EDT, a severe thunderstorm was located over Corinth, or 8 miles southeast of Franklin, and is nearly stationary. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... LaGrange, Franklin, Hogansville, Grantville, Lone Oak, Corinth, Saint Marks, Harrisonville, Hillcrest and Louise. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If you see wind damage...hail or flooding...wait until the storm has passed...and then call the National Weather Service toll free at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA. && LAT...LON 3329 8511 3333 8487 3312 8474 3305 8503 TIME...MOT...LOC 2322Z 347DEG 3KT 3321 8497 HAIL...0.88IN WIND...60MPH $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:47 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 6, 2:47 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 247 PM EDT Fri Jul 6 2018 .SHORT TERM /Tonight through Saturday Night/... Somewhat complex setup over the forecast area through the short-term forecast period as the region remains situated between the weak mid/ upper ridging to the northwest and the weak mid/upper low drifting westward across south Georgia/north Florida. Throw in the frontal boundary settling into state and we should continue to see scattered to widespread convection through the period. With generally weak mechanical lift due to the surface front and upper low, precipitation coverage will also continue to show a decidedly diurnal tendency. Ample sky cover Saturday will keep high temperatures at or even a bit below seasonal normals. Although instability is expected to remain moderate at best over the region, a few strong to marginally severe storms cannot be ruled out as we go into this evening and again Saturday afternoon and evening. Precipitable water values remain high, but not extreme for this time of year, however mid-level winds should keep storms moving enough to avoid all but a localized threat for any flooding problems. 20 .LONG TERM /Sunday through Friday/... By the beginning of the long-term forecast period on Sunday, the weak weekend cold front will have sagged into central and south Georgia. The best focus for shower and thunderstorm development Sunday afternoon and evening will thus be in central Georgia with less coverage farther north. On Monday, surface high pressure will encroach from the northeast which will help to suppress shower and thunderstorm development across eastern portions of the CWA while focusing the best coverage over the southwestern half of the area. This drier airmass will continue to filter into the area on Tuesday, limiting diurnal convection to isolated to widely scattered coverage. While a tropical system may develop off the coast of the Carolinas in the Atlantic by mid-to-late week, this potential system will be of no consequence to Georgia as it gets kicked northeastward by an upper trough. The trend for our area will be gradually warming temperatures and isolated to scattered afternoon/evening convection as upper ridging begins to build into the Southeast. Temperatures at the onset of the extended will be on the cooler side behind the aforementioned front with highs largely in the mid-80s on Sunday. Through the extended highs are expected to gradually warm back into the low-to-mid 90s by midweek. RW && .AVIATION... 18Z Update... Most areas SCT/BKN VFR level clouds currently and this trend should continue outside of convection through 06Z. MVFR or lower ceilings developing by 06-08Z most areas, continuing through 14-16Z. Conditions should improve to mainly VFR by 18Z most areas. Isolated to scattered convection developing at this time will become more widespread through 00Z before diminishing to isolated by 06Z. Winds northwest to northeast 4-8kt will become mainly northeast to east after 04-06Z. //ATL Confidence...18Z Update... Medium on timing of convection and lower ceilings early Saturday morning. High on all other elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 82 68 84 / 60 50 40 30 Atlanta 72 85 70 83 / 60 60 50 30 Blairsville 65 79 63 80 / 60 50 40 30 Cartersville 70 85 69 84 / 60 60 40 30 Columbus 72 89 72 87 / 50 70 60 60 Gainesville 70 83 68 81 / 60 50 40 30 Macon 72 87 71 86 / 50 70 60 60 Rome 70 86 69 85 / 50 60 40 30 Peachtree City 70 86 70 84 / 60 70 50 40 Vidalia 72 88 72 87 / 40 60 60 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....RW AVIATION...20
Hazardous weather outlook, Jul 6, 12:46 PM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1246 PM EDT Fri Jul 6 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071700- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1246 PM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous showers and thunderstorms are expected this afternoon and into tonight as a cold front moves out of the Tennessee Valley and into north Georgia. A few thunderstorms could be strong to severe with gusty winds, frequent lightning, and heavy rain. The most favorable time frame for thunderstorm development will be through 10 PM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... The cold front will continue its slow southward movement, moving into central Georgia by Saturday afternoon. Numerous thunderstorms are expected to develop by late Saturday morning and continue into Saturday evening. Scattered to numerous thunderstorms are expected again Sunday, mainly across central Georgia as the cold front stalls across central Georgia. A few of these storms both Saturday and Sunday could be strong to severe with gusty winds, frequent lightning, and heavy rain. Scattered mainly afternoon and evening thunderstorms are possible Monday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Local storm report, Jul 6, 5:52 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT FRI JUL 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 4 WNW AMICALOLA FALLS S 34.58N 84.30W
07/06/2018 GILMER GA EMERGENCY MNGR
REPORT OF ROADWAY BLOCKAGE AND POWERLINE DAMAGE ON GA
HWY 52 NEAR MOUNTAIN ASH ROAD.
&&
CORRECTED FATALITIES...INJURIES...REMARKS
EVENT NUMBER FFC1800611
JKINGSpecial weather statement, Jul 6, 6:15 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
615 PM EDT FRI JUL 6 2018
GAZ042-062245-
Carroll GA-
615 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARROLL COUNTY UNTIL
645 PM EDT...
At 615 PM EDT...a strong thunderstorm was near Seaton Lake, or near
Carrollton...moving southwest at 15 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Carrollton, Whitesburg, Clem, Abilene, Lowell, Treasure Lake and
Seaton Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3370 8497 3364 8490 3358 8491 3357 8484
3357 8483 3345 8497 3346 8498 3345 8499
3344 8498 3344 8499 3343 8502 3358 8520
TIME...MOT...LOC 2215Z 049DEG 15KT 3359 8497
HAIL...0.25IN
WIND...50MPHLocal storm report, Jul 6, 6:16 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
616 PM EDT FRI JUL 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 WSW LOW GAP SHELTER 34.76N 83.87W
07/06/2018 UNION GA EMERGENCY MNGR
REPORT OF SEVERAL TREES DOWN WHICH ALSO KNOCKED A
POWERLINE POLE DOWN ON RICHARD B RUSSELL SCENIC HWY NEAR
HELTON CREEK IN UNION COUNTY, GA.
&&
EVENT NUMBER FFC1800614
JKINGSpecial weather statement, Jul 6, 6:16 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
616 PM EDT FRI JUL 6 2018
GAZ046>048-055-057-062245-
Walton GA-Rockdale GA-Clayton GA-Newton GA-Henry GA-
616 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALTON...ROCKDALE...
CLAYTON...NORTHERN NEWTON AND HENRY COUNTIES UNTIL 645 PM EDT...
At 615 PM EDT...a line of strong thunderstorms was along a line
extending from Big Haynes Creek Park to Richardson Park to Lake
City...and drifting southwest at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
McDonough, Conyers, Covington, Jonesboro, Stockbridge, Forest Park,
Riverdale, Loganville, Morrow, Lovejoy, Hapeville, Social Circle,
Lake City, Oxford, Porterdale, Walnut Grove, Jersey,
Hartsfield-Jackson Airport, Lakeview Estates and Georgia
International Horse Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3365 8444 3365 8425 3363 8424 3363 8423
3365 8422 3364 8416 3362 8411 3371 8407
3384 8386 3364 8372 3344 8412 3344 8439
3348 8439 3350 8442 3355 8444 3355 8445
TIME...MOT...LOC 2215Z 204DEG 8KT 3375 8392 3361 8412 3360 8434
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 6, 7:04 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT FRI JUL 6 2018
GAZ052-053-066-067-062330-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
704 PM EDT FRI JUL 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...
NORTHEASTERN TROUP...SOUTHEASTERN HEARD AND NORTHWESTERN MERIWETHER
COUNTIES UNTIL 730 PM EDT...
At 702 PM EDT...a strong thunderstorm was near Corinth, or 12 miles
southwest of Newnan...and was nearly stationary.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Hogansville, Grantville, Luthersville, Lone Oak, Corinth, Saint
Marks, Harrisonville, Hillcrest and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3303 8491 3313 8510 3332 8496 3323 8467
TIME...MOT...LOC 2302Z 211DEG 16KT 3321 8490
HAIL...0.75IN
WIND...50MPHLocal storm report, Jul 6, 7:06 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EDT FRI JUL 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 4 N CLEM 33.58N 85.01W
07/06/2018 CARROLL GA EMERGENCY MNGR
SEVERAL TREES DOWN EAST OF CARROLLTON, ALONG HORSLEY
MILL RD BETWEEN FORDS RD AND PLEASANT HILL RD. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER FFC1800615
DJNThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:57 PM EDT | Special Weather Statement | FFC | Gilmer | 48 min |
| Jul 6, 1:42 PM EDT | Special Weather Statement | FFC | White | 33 min |
| Jul 6, 1:45 PM EDT | Special Weather Statement | FFC | Cherokee | 30 min |
| Jul 6, 2:04 PM EDT | Special Weather Statement | FFC | Dawson, Pickens | 26 min |
| Jul 6, 2:11 PM EDT | Special Weather Statement | FFC | Towns | 34 min |
| Jul 6, 2:15 PM EDT | Special Weather Statement | FFC | White | 30 min |
| Jul 6, 2:30 PM EDT | Special Weather Statement | FFC | Dawson | 30 min |
| Jul 6, 2:40 PM EDT | Special Weather Statement | FFC | Towns, Union | 35 min |
| Jul 6, 2:48 PM EDT | Special Weather Statement | FFC | Hall | 27 min |
| Jul 6, 2:51 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 39 min |
| Jul 6, 2:57 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee, Pickens | 33 min |
| Jul 6, 2:57 PM EDT | Severe Thunderstorm Warning | FFC | Union | 23 min |
| Jul 6, 3:15 PM EDT | Special Weather Statement | FFC | Dade | 30 min |
| Jul 6, 3:20 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin | 25 min |
| Jul 6, 3:32 PM EDT | Special Weather Statement | FFC | Bartow | 28 min |
| Jul 6, 3:45 PM EDT | Special Weather Statement | FFC | Chattooga | 30 min |
| Jul 6, 4:00 PM EDT | Special Weather Statement | FFC | Polk | 30 min |
| Jul 6, 4:03 PM EDT | Special Weather Statement | FFC | Banks | 27 min |
| Jul 6, 4:16 PM EDT | Special Weather Statement | FFC | Fulton | 29 min |
| Jul 6, 4:20 PM EDT | Special Weather Statement | FFC | Chattooga | 25 min |
| Jul 6, 4:33 PM EDT | Special Weather Statement | FFC | Whitfield | 27 min |
| Jul 6, 4:39 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 36 min |
| Jul 6, 4:48 PM EDT | Special Weather Statement | FFC | Floyd | 27 min |
| Jul 6, 4:56 PM EDT | Special Weather Statement | FFC | Murray | 34 min |
| Jul 6, 5:00 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Murray, Whitfield | 30 min |
| Jul 6, 5:12 PM EDT | Special Weather Statement | FFC | DeKalb, Fulton | 33 min |
| Jul 6, 5:20 PM EDT | Special Weather Statement | FFC | Barrow, Clarke, Jackson, Walton | 25 min |
| Jul 6, 5:30 PM EDT | Special Weather Statement | FFC | Gordon, Murray | 30 min |
| Jul 6, 5:51 PM EDT | Special Weather Statement | FFC | Clayton | 24 min |
| Jul 6, 6:15 PM EDT | Special Weather Statement | FFC | Carroll | 30 min |
| Jul 6, 6:16 PM EDT | Special Weather Statement | FFC | Clayton, Henry, Rockdale | 29 min |
| Jul 6, 6:18 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 42 min |
| Jul 6, 7:04 PM EDT | Special Weather Statement | FFC | Troup | 26 min |
| Jul 6, 7:21 PM EDT | Areal Flood Warning | FFC | Whitfield | 3 hr |
| Jul 6, 7:48 PM EDT | Special Weather Statement | FFC | Heard, Troup | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.